Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 270, NWS Omaha, NE

July 3, 2004Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 3, 2004, 10:06 PM CDT for Cedar County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2004, 10:06 PM CDT (03:06 UTC)
Expired
Jul 3, 2004, 10:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:35 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 2:35 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SAT JUL 3 2004

.DISCUSSION...
MAIN FORECAST PROBLEMS SURROUND RAIN CHANCES THROUGH MONDAY NIGHT.

A FEW SHOWERS DEVELOPED IN WESTERN IOWA THIS AFTERNOON ON THE BACK
SIDE OF THE DEPARTING UPPER LEVEL TROF.  EXPECT THE TROF TO BE FAR
ENOUGH EAST BY ZONE TIME THAT ANY RAIN ASSOCIATED WITH IT WILL
REMAIN EAST OF THE CWA.  NEXT ISSUE BECOMES THE POSSIBLE MCS TONIGHT
WITH THE ETA AND GFS NOW HAVING COME INTO AGREEMENT. AN INCREASING
LOW LEVEL JET...STRONG MOISTURE CONVERGENCE BETWEEN 925 AND 850 MB
ALONG WITH THE NOSE OF THE 850 MB MOISTURE TRANSPORT VECTORS SUGGEST
MCS DEVELOPMENT IN WESTERN/CENTRAL NEBRASKA TONIGHT.  EXPECT THIS TO
THEN MIGRATE EAST/SOUTHEAST AS PER THE CORFIDI VECTORS AND MEAN
850-300MB WIND WHICH WILL MAINLY IMPACT SOUTHEAST NEBRASKA.  WILL GO
AHEAD AND INCREASE RAIN CHANCES OVER SOUTHEAST NEBRASKA INTO THE
LIKELY CATEGORY AFTER MIDNIGHT AND MENTION HEAVY RAIN...AND THEN
TAPER POPS TO CHANCE CATEGORY FARTHER NORTH.

WILL CARRY A SMALL CHANCE POP INTO SUNDAY MORNING OVER SOUTHEAST
NEBRASKA DUE TO THE DEPARTING MCS...AND THEN GO MAINLY DRY UNTIL
SUNDAY NIGHT.  APPEARS BEST RAIN CHANCES SUNDAY NIGHT WILL BE WEST
AND SOUTH OF CWA WHERE THE LOW LEVEL JETS CRANK UP.  THE LOW LEVEL
BOUNDARIES WILL ALSO BE IN THOSE SPOTS WITH A TROF ACROSS WESTERN
NEBRASKA AND A WARM FRONT INTO CENTRAL KANSAS.  WILL CARRY A SMALL
CHANCE OF THUNDERSTORMS SUNDAY NIGHT IN CASE THE STORMS WHICH
DEVELOP WEST CAN MAKE IT INTO THE AREA LATER SUNDAY NIGHT AND
BECAUSE THE GFS PLACES THE WARM FRONT FARTHER NORTH.

THE CHANCE OF SHOWERS AND THUNDERSTORMS INCREASES AGAIN ON MONDAY AS
A COLD FRONT MOVES ACROSS THE CWA.  THIS WILL ALSO HAVE SOME UPPER
LEVEL SUPPORT AS A SHORTWAVE MOVES THROUGH THE CENTRAL PLAINS. WILL
GO WITH HIGH CHANCE CATEGORY POPS FOR NOW AND MAY NEED TO INCREASE
THEM TO LIKELY LATER ON.

WILL FOLLOW THE ETA AND CONTINUE THE DRY FORECAST STARTING ON
TUESDAY...THOUGH THE GFS DOES TEND TO LINGER RAIN INTO EARLY TUESDAY
MORNING IN THE EASTERN CWA.  THOUGHT ABOUT ADDING A CHANCE OF
THUNDERSTORMS TO THURSDAY NIGHT DUE TO WARM AIR ADVECTION...HOWEVER
DECIDED TO GO DRY FOR NOW AND FOCUS POPS FRIDAY INTO SATURDAY AS
ANOTHER COLD FRONT MOVES ACROSS THE AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

KING
Hazardous weather outlook, Jul 3, 5:44 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT SAT JUL 3 2004

IAZ090-NEZ030-042-043-050-051-065>068-078-088>093-041100-
BOONE-BUTLER-CASS-COLFAX-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
NEMAHA-OTOE-PAWNEE-PLATTE-RICHARDSON-SALINE-SAUNDERS-SEWARD-
544 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND INDEPENDENCE DAY

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT...ESPECIALLY AFTER
LATE EVENING. SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN SEVERE WEATHER THREATS.

A THUNDERSTORM COMPLEX OVER WESTERN NEBRASKA AND WESTERN SOUTH
DAKOTA SATURDAY AFTERNOON IS EXPECTED TO TRACK SOUTHEAST ACROSS THE
AREA TONIGHT. THIS COMPLEX WILL BE FED BY AN INCREASING LOW LEVEL JET
FORECAST TO DEVELOP INTO SOUTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA.

THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS
SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY
NIGHT.  AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS
THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE
THUNDERSTORMS DURING THAT TIME AS WELL.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT
FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE
DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER THE AREA LATER
TONIGHT.

NEZ011-012-016>018-031>033-044-041100-
ANTELOPE-CEDAR-CUMING-DODGE-KNOX-MADISON-PIERCE-STANTON-WAYNE-
544 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND INDEPENDENCE DAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT...ESPECIALLY
AFTER LATE EVENING. A FEW STORMS MAY BE SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS.

A THUNDERSTORM COMPLEX OVER WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA
IS EXPECTED TO TRACK SOUTHEAST ACROSS THE AREA TONIGHT. THIS COMPLEX
WILL BE FED BY AN INCREASING LOW LEVEL JET FORECAST TO DEVELOP INTO
SOUTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA.

THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS
SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY
NIGHT.  AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS
THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE
THUNDERSTORMS DURING THAT TIME AS WELL.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT
FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE
DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER THE AREA LATER
TONIGHT.

IAZ043-055-056-069-079-080-091-NEZ015-034-045-052-053-041100-
BURT-DOUGLAS-HARRISON IA-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA-
POTTAWATTAMIE IA-SARPY-SHELBY IA-THURSTON-WASHINGTON-
544 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND INDEPENDENCE DAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT...
MAINLY AFTER MIDNIGHT. ALTHOUGH SEVERE STORMS ARE POSSIBLE WEST
OF THE REGION TONIGHT...BY THE TIME THE ACTIVITY REACHES THE
MISSOURI RIVER...ORGANIZED OR WIDESPREAD SEVERE WEATHER IS LESS
LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA.

THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS
SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY
NIGHT.  AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS
THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE
THUNDERSTORMS DURING THAT TIME AS WELL.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT
FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE
DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED OVER THE REGION TONIGHT
OR SUNDAY.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:56 PM CDTSevere Thunderstorm WarningOAXKnox49 min
Jul 3, 10:45 PM CDTSevere Thunderstorm WarningOAXCedar, Knox45 min
Jul 3, 10:58 PM CDTTornado WarningOAXCedar32 min
Jul 3, 11:21 PM CDTSevere Thunderstorm WarningOAXWayne39 min
Jul 3, 11:27 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge, Saunders48 min
Jul 3, 11:47 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston43 min
Jul 4, 1:31 AM CDTSevere Thunderstorm WarningOAXShelby29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.